Factive and Tendon Rupture
A special "black box warning" has been issued for all fluoroquinolones, including Factive (gemifloxacin), as these medications have an increased risk for tendonitis and tendon ruptures. Contact your healthcare provider immediately if you are taking Factive and develop tendon problems, such as difficulty walking, tendon swelling, or a snapping sound that is followed by sharp pain in a tendon area.
An Introduction to Tendon Rupture With Factive UseFactive® (gemifloxacin mesylate) is an antibiotic used to treat certain bacterial infections. It belongs to a group of medications called fluoroquinolones, or just "quinolones" for short. Like other quinolones, Factive may cause tendon problems, including tendonitis and tendon rupture.
More Information About Factive and Tendon RuptureTendons are tissues in the body that connect muscles to bone. Tendonitis is a medical term used to describe inflammation or swelling of a tendon. Tendon rupture is said to occur when a tendon is torn or breaks. As you might guess, tendon ruptures can be very painful, and may cause permanent damage if not treated properly.
The United States Food and Drug Administration (FDA) has required a special warning, called a "black box warning," to be in place for all fluoroquinolones, including Factive, because of an increased risk for tendonitis and tendon rupture associated with these medications. Although these problems occur very rarely, they can be quite serious. Early detection is important to prevent further tendon damage.
The most common type of tendon rupture with Factive use is a rupture of the Achilles tendon, which is the tendon that connects the heel to the lower leg muscles. A rupture of this tendon may need to be repaired surgically. Tendonitis and tendon rupture have also been reported in other areas, including but not limited to the: